Babies given too much paracetamol risk asthma, eczema later

September 22nd, 2008 - 10:58 am ICT by IANS  

Sydney, Sep 22 (IANS) Babies given too much paracetamol risk developing asthma, conjunctivitis and eczema when they are six to seven years old, according to a study. Parents or guardians of six and seven-year-old children completed questionnaires about symptoms of asthma, rhinoconjunctivitis and eczema, and several risk factors - including use of paracetamol for fever in the first year of the child’s life.

More than 200,000 children from 73 centres in 31 countries were analysed, as part of phase three of the International Study of Asthma and Allergies in Childhood (ISAAC) programme, which incorporates researchers from The University of Auckland.

Researchers found that paracetamol use for fever in first year of life was associated with a 46 percent increased risk of asthma in children aged between six and seven years.

Current use of paracetamol was associated with a dose-dependent risk of asthma symptoms - with medium use increasing risk by 61 percent and high-dose increasing risk by over three times, reports Sciencealert.

Paracetamol use was also associated with of 22-38 percent greater risk of severe asthma symptoms. Finally, paracetamol use in the first year of life increased risk of rhinoconjunctivitis (allergic reaction in nose and eye infection) by 48 percent and eczema by 35 percent.

The authors said: “We stress the findings do not constitute a reason to stop using paracetamol in childhood. It remains the preferred drug to relieve pain and fever in children.

“However the findings do lend support to the current guidelines of the World Health Organisation, which recommend that paracetamol should not be used routinely, but should be reserved for children with a high fever.”

These findings were published in this month’s asthma special issue of The Lancet.

Related Stories

    Posted in Uncategorized |

    Subscribe